Iowa, 2010

Flash Flooding and Damaging Wind in Iowa, August 20, 2010

August 20, 2010 · NWS DMX · 10 events in 3 counties and zones

An unstable airmass was located over Iowa. A cold front moved into the western part of the state during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was located over Iowa. A cold front moved into the western part of the state during the afternoon. Thunderstorms erupted around mid day and tracked east across the southern and eastern part of the state. Though CAPE rose to 4000-5000 J/kg and the lifted index fell to between -7 and -9 C, severe weather was limited. Gusty winds occurred, along with some small hail, but the most significant event was the heavy rainfall. Precipitable water values increased to between 1.8 and 2.3 inches by early afternoon. The storms became efficient rainfall producers. In Madison County, nearly 2 inches of rain fell in a two hour period. The storms were more intense as they moved through the Ottumwa area in Wapello County. Rainfall of 4-5 inches occurred in the Ottumwa area. In just over an hour, 4.2 inches fell at the Ottumwa Airport. Flooding occurred very quickly along U.S. Highway 63 as shown in a photo. The photo was taken a little over an hour after the heavy rain began with water 5 feet deep over the highway. The water eventually reached a depth of 20 feet over the highway. Flash flooding occurred north and east of the city of Ottumwa. Roads were close by flowing water as deep as car windows in places. Rapidly rising water required that a daycare center on the north side of Ottumwa be evacuated. As the thunderstorms continued to move eastward, thunderstorms produced strong winds in the Pulaski area. A storage facility was damaged in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:40 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 5:40 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT FRI AUG 20 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
ALTHOUGH NEAR SFC DEWPOINTS ARE RATHER HIGH...IT IS RELATIVELY DRY
ABOVE THE SURFACE INTO THE MID LEVELS.  THIS HAS LIMITED THE
EASTWARD EXPANSION OF CONVECTION OVERNIGHT WITH PCPN HOLDING IN
EASTERN NEBRASKA INTO FAR NORTHWEST IA.  THE DRY ATMOSPHERE WILL
MOISTEN DURING THE DAY IN ADVANCE OF THE SHORTWAVE WITH PWATS
INCREASING TO ABOVE 1.5 INCHES IN THE SOUTHEAST BY THIS AFTERNOON.
WILL SEE SOME DECENT INSTABILITY BY MID AFTERNOON ALONG WITH
MARGINAL SHEAR ENOUGH FOR THE POTENTIAL OF SOME SEVERE WEATHER...
MAINLY FROM DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL.  IN
ADDITION...MODELS TEND TO FOCUS LOW LEVEL FLOW INTO THE SOUTHEAST
THIRD OF THE STATE BY LATE AFTERNOON/EARLY EVENING WITH THE THREAT
OF HEAVY RAIN DEVELOPING AS PWATS CONTINUE TO INCREASE.
TEMPERATURES WILL BE PROBLEMATIC DEPENDING ON THE AMOUNT OF SUNSHINE
AND HAVE GONE CLOSE TO GUIDANCE FOR HIGHS GIVEN THE UNCERTAINTY.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
SOME LINGERING THUNDERSTORM ACTIVITY/REDEVELOPMENT EXPECTED ACROSS
MAINLY THE SOUTHEASTERN HALF OF THE CWA AS UPPER LEVEL WAVE MOVES
THROUGH THE CWA. WEAK SFC LOW GOING TO BE SITUATED TO THE WEST OF
THE CWA...WITH A SECONDARY WARM FRONT NOSING INTO THE SOUTHERN CWA
BY EARLY EVENING. EXPECT GREATEST CHANCES FOR CONVECTION IN THIS
AREA...WITH GREATEST THREAT FOR HEAVY RAINFALL IN THAT AREA WITH
MOISTURE TRANSPORT VECTORS ORIENTED RIGHT INTO THAT AREA THROUGHOUT
THE EVENING HOURS. AS THE UPPER LEVEL WAVE TRANSLATES
SOUTHEAST...THUNDERSTORM CHANCES SHOULD END ACROSS THE CWA. LARGE
AREA OF HIGH PRESSURE TO BUILD INTO THE AREA FOR THE THE
WEEKEND...WITH UPPER LEVEL RIDGING BUILDING INTO THE CENTRAL US AS
WELL. DRY CONDITIONS ARE EXPECTED...WITH SOME DRIER AIR MOVING INTO
THE AREA AS WELL. DID DECREASE DEWPOINTS SOME...BUT FEEL THEY MAY
STILL BE OVERDONE. WITH SFC FLOW MORE OUT OF THE NORTH/EAST DID KEEP
TEMPS DOWN A BIT ACROSS THE EASTERN CWA FOR THE WEEKEND. FLOW TO
BECOME MORE SOUTHERLY INTO MONDAY/MONDAY NIGHT AHEAD OF THE NEXT
MAIN SYSTEM WHICH IS AN UPPER LEVEL TROUGH DIGGING INTO SRN
CANADA/NORTHERN PLAINS MONDAY. AN ASSOCIATED COLD FRONT TO COME
SWEEPING THROUGH THE CWA MONDAY NIGHT INTO EARLY TUESDAY WITH MUCH
DRIER/COOLER AIR TO MOVE INTO THE CWA FOR THE MIDDLE OF NEXT WEEK.
DEWPOINTS EXPECTED TO DROP INTO THE 50S...AND THIS MAY NOT BE DRY
ENOUGH. WITH THE AIRMASS MUCH COOLER AS WELL...LOW TEMPERATURES
SHOULD FALL INTO THE 50S TUESDAY NIGHT ACROSS MUCH OF THE CWA.
AIRMASS CLOSER TO A FALL-LIKE AIRMASS MOVING INTO THE CWA...SO MAY
NOT BE QUITE COOL/DRY ENOUGH.

&&

.HYDROLOGY...
DETERMINISTIC QPF AMOUNTS THROUGH SAT ARE EXPECTED TO PRODUCE EITHER
WITHIN BANK RISES OR LITTLE TO NO ADDITIONAL RESPONSE ON AREA RIVERS
IF THEY ARE ALREADY IN FLOOD.  POINT AMOUNTS LOOK TO BE LESS THAN
1.5 INCHES...BASIN AVERAGES LESS...AND STORM TRACKS WOULD SEEM TO BE
PERPENDICULAR TO RECENTLY IMPACTED SQUAW AND SOUTH SKUNK RIVER
BASINS.

&&

.AVIATION...
20/12Z...RELATIVELY DRY ATMOSPHERE WILL MOISTEN TODAY WITH
WIDESPREAD VFR CIGS. WILL SEE RESTRICTIONS TO MVFR AND EVEN IFR IN
AND AROUND THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EVENING AS
STORMS DEVELOP AS UPPER LEVEL SYSTEM PASSES THROUGH IA.  SFC WINDS
WILL REMAIN SOUTHERLY TODAY BEFORE BECOMING LIGHT AND VARIABLE
TONIGHT.  LINGERING TSRA WILL END BY 06Z WITH AREAS OF FOG
DEVELOPING EARLY SATURDAY MORNING AS SKIES CLEAR AND LIGHT WINDS
PROVIDE GOOD RADIATIONAL COOLING SCENARIO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
AVIATION...COGIL
LONG TERM...BEERENDS
HYDROLOGY...SMALL
Hazardous weather outlook, Aug 20, 4:12 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
512 AM CDT FRI AUG 20 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081>085-
092>097-211015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-
MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
512 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS THE
MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

IAZ075-086-211015-
MAHASKA-WAPELLO-
512 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER WITH DAMAGING WINDS GUSTS
THE MAIN SEVERE THREAT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER DES MOINES
AND SKUNK RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

MJB

The radar

The Des Moines radar (KDMX), 42 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Madison

When
August 20, 10:30 AM CST to 12:55 PM CST
Where
Madison County, 3.74 mi ENE of Winterset Arpt
Reported by
Trained Spotter
Coordinates
41.400, -93.960

Rainfall of 1.8 inches was measured since 1030 CDT.

Heavy Rain, Wapello

When
August 20, 2:00 PM CST to 6:00 PM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.100, -92.450

Rainfall total was 4.54 inches.

Heavy Rain, Wapello

When
August 20, 2:30 PM CST to 3:35 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

Rainfall at the Ottumwa airport was measured at 4.2 inches within just over an hours time.

Flash Flood, Wapello

When
August 20, 2:45 PM CST to 9:00 PM CST
Where
Wapello County, 1.32 mi E of (Otm)ottumwa Indstrl to 1.19 mi N of Dahlonega
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.098, -92.425

Friday’s heavy rain caused water to come up rapidly on U.S. Highway 63, just north of Ottumwa and before Angle Road.

Flash Flood, Wapello

When
August 20, 3:22 PM CST to 9:00 PM CST
Where
Wapello County, 0.69 mi N of Ottumwa to 0.34 mi N of Ottumwa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.030, -92.400

Trained spotter reports water flowing over the road and blocking traffic near the intersection of Pennsylvania Ave and Jefferson Street.

Flash Flood, Wapello

When
August 20, 3:24 PM CST to 9:00 PM CST
Where
Wapello County, 2.08 mi W of Dahlonega to 2.13 mi NW of Dahlonega
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.050, -92.410

Local law enforcement and trained spotters report water flowing over Highway 149 and North Court Road in the 2600 to 2700 block on the north side of Ottumwa. Water was up to the windows of cars with vehicles stalling and traffic backing up.

Flash Flood, Wapello

When
August 20, 3:30 PM CST to 9:00 PM CST
Where
Wapello County, 2.5 mi ESE of (Otm)ottumwa Indstrl to 2.37 mi WNW of Dahlonega
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.080, -92.410

Trained spotter reports water flowing over the road near the intersection of Angle Road and Highway 149 in north Ottumwa.

Flash Flood, Wapello

When
August 20, 3:50 PM CST to 9:00 PM CST
Where
Wapello County, 2.5 mi WNW of Ottumwa to 2.4 mi WNW of Ottumwa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.040, -92.440

Six inches of flowing water across Eddyville Road. Cars stalled.

Thunderstorm Wind, Davis

When
August 20, 3:50 PM CST
Where
Davis County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.700, -92.270

A storage facility was damaged by thunderstorms winds.

Flash Flood, Wapello

When
August 20, 8:14 PM CST to 9:00 PM CST
Where
Wapello County, 2.5 mi ESE of (Otm)ottumwa Indstrl to 2.17 mi NW of Dahlonega
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.080, -92.410

Local law enforcement reports water from the Little Cedar Creek rushing over Angle Road just east of Highway 149 on the north side of Ottumwa.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242730, 243028, 242731, 243038, 242736, 242734, 242735, 242738, 250677, 243035.